advertisement
Question
Posted by: Maria | 2007/07/31

Ototoxic medication

We recently found out that our 5 year old daughter is completely deaf in her one ear. The audiologist mentioned that we must steer clear of ototoxic medication. Can you please explain why some medications are damaging to hearing? Does this only apply to antibiotics?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Ototoxicity is drug or chemical damage to the inner ear especially teh vestibulocochlear nerve, the nerve that sends hearing and balance information to the brain. Because of this, ototoxic drugs may cause lack of hearing, and loss of sense of balance.

Many other meds may be ototoxic. These include Commonly used medicines that may cause hearing loss include:
Aspirin in large doses, nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen, some diuretics, malaria propylacitic tabs and oncology drugs.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement